MAUDE Adverse Event Report: AVANOS MEDICAL INC. BALLARD TURBO-CLEANING CLOSED SUCTION SYSTEM FOR ADULTS, DOUBLE SWIVEL ELBOW; VAP CLOSED SUCTION CATHETERS & ACCESSORIES

AVANOS MEDICAL INC. BALLARD TURBO-CLEANING CLOSED SUCTION SYSTEM FOR ADULTS, DOUBLE SWIVEL ELBOW; VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Model Number 227-5
Medical Device Problem Codes Increase in Suction (1604); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Decreased Peak Expiratory Flow rate (2435)
Date of Event 10/20/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient was noted to have no expiratory flow while on the ventilator.Investigation found that the closed suction catheter was continually active.Per additional information received 8 nov 2021, a patient with severe asthma was on a ventilator with high pressures, when there was an alert due to no expiratory flow.The cause was found to be malfunction of suction catheter whereby the patients airway was subjected to continuous suction." the patient was deeply sedated and paralysed (where was unparalysed and less deeply sedated prior), the ventilator switched out and anaconda removed from circuit.A chest ultrasound was performed.A bronchoscopy was performed to check tube position.This was when the malfunctioned suction catheter was identified, as ventilation improved after the in line suction was removed from the circuit to switch in bronchoscopy angle piece.It was determined that the button on the closed suction was stuck in the depressed position, which made the tidal volume appear very low on the ventilator.
 
Additional Manufacturer Narrative
Clinical impact: bronchoscopy.The sample is reported to be available, but has not yet been received by the manufacturer.A review of the device history record is in-progress.All information reasonably known as of 11 nov 2021 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).
 
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.All information reasonably known as of (b)(6) 2021 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Event or Problem Description
Per additional information received 10 nov 2021, the catheter was replaced with a new one."the patient was ok once the catheter had been replaced.".
 
Additional Manufacturer Narrative
The device history record for lot 30061352 was reviewed and the product was produced according to product specifications.One used sample was returned for evaluation.Evaluation of the returned sample revealed that the reported event was potentially related to a previously identified manufacturing process.Improvements to the manufacturing process had already been identified and implemented.All information reasonably known as of 29 dec 2021 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.

Brand Name
BALLARD TURBO-CLEANING CLOSED SUCTION SYSTEM FOR ADULTS, DOUBLE SWIVEL ELBOW
Common Device Name
VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
Manufacturer (Section G)
AVENT S DE RL DE CV
carretera internacional
salida norte no. 1053
magdalena, cp
Manufacturer Contact
lisa clark
5405 windward parkway
alpharetta, GA 30004
4704485444
MDR Report Key12803904
Report Number8030647-2021-00045
Device Sequence Number14846716
Product Code BSY
UDI-Device Identifier00609038924670
UDI-Public00609038924670
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model Number227-5
Device Catalogue NumberN/A
Device Lot Number30061352
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer11/10/2021
12/22/2021
Initial Report FDA Received Date11/12/2021
Supplement Report FDA Received Date12/01/2021
12/29/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANACONDA
Outcome Attributed to Adverse Event Other;
Patient Age19 YR
Patient SexFemale
Patient Weight50 KG